Nephrogenic diabetes insipidus occurs due the resistance of ADH (antidiuretic hormone)/vasopressin at the level of the nephron. It is a result of a defect in ADH receptors or aquaporin-2 protein. This may be hereditary or acquired. This differs from central diabetes insipidus, which presents with decreased release of ADH.
ADH has no effect in this disorder due to receptor defects in the nephron. Because of this, the body will try to compensate by increasing ADH levels. ADH level can be normal or increased in nephrogenic diabetes insipidus. This differs from central diabetes insipidus, which presents with decreased ADH levels.
Decreased urine osmolality is seen in this disorder. It is also seen in central diabetes insipidus. Patients typically present with a urine osmolality < 300 mOsm/kg in complete DI and 300–500 mOsm/kg in partial DI. It occurs due to the inability of the nephron to concentrate urine.
A defect of ADH receptors in the kidney can occur due to an inherited disorder or a chronic kidney disorder.
Drugs that may cause diabetes insipidus include lithium, demeclocycline, methoxyflurane, ifosfamide, ofloxacin, amphotericin B, aminoglycosides, cisplatin, foscarnet, cidofovir, and didanosine.
Lithium is the most common cause of acquired nephrogenic diabetes insipidus. Kidney function tests should be obtained every 3 months for patients on lithium therapy. Other drugs that can induce nephrogenic diabetes insipidus include amphotericin B and demeclocycline.
Nephrogenic diabetes insipidus can occur due to electrolyte imbalances, including hypokalemia and hypercalcemia. The decreased ability of the kidney to concentrate urine contributes to this process.
Resistance to antidiuretic hormone in nephrogenic diabetes insipidus causes increased urine excretion, resulting in polyuria. This will trigger thirst, causing the patient to drink more water which will in turn result in polydipsia. Polyuria is characterized by urine output greater than 3 L/day in adults or 2 L/m2 in children.
Excessive urine excretion also results in nocturia. Patients can report that they frequently wake up in the middle of the night to urinate. This can lead to daytime sleepiness and sleep deprivation.
The increased urine output will cause a decrease in blood volume resulting in hypovolemia. Patients can experience dehydration symptoms such as dry mucous membranes, poor skin turgor, and confusion.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)